B12 or thyroid -- or both?

Hi folks. I've been experiencing symptoms of both B12 and hypothyroidism for many years, although both are in range according to tests (I know this doesn't mean anything, but it's what the GP looks at ).

The GP agreed to treat low B12 and today I'm having my 9th loading dose. I'm also self-supplementing with large sublingual doses of methyl and adenosyl.

My brain seems much clearer, but my head is still heavy. My pins and needles went almost overnight but I still have burning in my calves.

Significantly, my muscle pain on the slightest exertion is considerably worse. Walking up one flight of stairs is painful and exhausting. My arms ache just unloading the washing machine. I now have sciatic pain when bending down to put my shoes on.

Progress on the B12 shots hasn't really been noticeable over the last 10 days of shots (every other day). Does this indicate that B12 isn't really the problem?

I've seen a private endocrinologist who said I could have a trial of thyroxine or NDT. The GP is willing to try thyroxine but I'd rather try NDT.

I've been deficient in ferritin (now comfortably within range, if not optimal yet), deficient in D3 (now way over range) and tried oestrogen patches (no difference in symptoms). I'm now on a very low carb diet, having put on stacks of weight, and metformin to help. I'm eating practically nothing and the weight isn't budging. When I did exactly the same diet a few years ago (without metformin) the weight flew off.

Any words of advice about how to proceed?

Can the thyroid be responsible for the burning in my legs? I thought that was indicative of B12 deficiency. I 'd only had the burning for a couple of weeks before starting the jabs so I don't think it can be permanent, but the jabs have made no difference to it.

Thanks for reading!

1 Reply

oldestnewest
  • Can't comment on the thyroid issues - it isn't uncommon for both B12 and thyroid to be involved - and supplementing/treating B12 can have knock on effect on thyroid.

    It isn't uncommon for awareness of pain to get worse when starting B12 therapy - I think of it as the brain has had to really turn up the radio because the signal was so bad and suddenly the signal starts coming through much stronger.

    What you need to do is keep a diary of the differences that are occuring - and it can take months for B12 deficiency to really clear. The fact that your pins and needles have gone and your head feels much clearer does imply that there probably is some B12 involvement.

    There is a huge overlap of symptoms between thyroid and B12D so it may well be that there is more than one thing going on - so good to explore all possibilities.

    Personally I am developing a loathing of metformin - as a drug it can interact badly with B12 and that interaction is both way so it may not be the best drug for you to be on.

    Is there any family history of diabetes. may be that you are actually MODY rather than type 2 if there is a history - one of the particular genetic variations is very low level and can scarcely show up at all unless a blood test is done ... and it responds quite well to a changes in diet without the need for drugs.

    Metformin can be a drug that makes controlling blood sugar quite difficult in some forms of MODY diabetes ... and if your doctor looks at you like you are mad if you ask if it could be MODY that wouldn't surprise me either - affects 2% of diabetes sufferers and is often misdiagnosed as type 2 - but is actually closer to type1

    Possible that you may be producing antibodies to the transport mechanism for B12 because of the high levels of B12 in your serum though if you are in loading phase then I'm not sure that would be too noticeable as you should really have levels over and above those that the body can actually produce antibodies to so some should still be getting through.

You may also like...